Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 85, NWS Northern Indiana

May 24, 2020LaPorte County, Saint Joseph County, Starke County, Indiana

NWS Northern Indiana issued this river flood warning at May 24, 2020, 4:24 PM CDT for LaPorte County, Saint Joseph County, Starke County, Indiana. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 4:24 PM CDT (21:24 UTC)
Expired
May 25, 2020, 9:20 AM CDT
In force
17 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties LaPorte County, IN, Saint Joseph County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kankakee River at Davis (DAVI3).

Action stage
9 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05515500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

911 
WGUS43 KIWX 242125
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
524 PM EDT Sun May 24 2020

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Kankakee River at Davis affecting La Porte...Starke and St. Joseph 
  Counties

.Recent heavy rains have caused water to rise on the Kankakee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC091-141-149-252124-
/O.NEW.KIWX.FL.W.0085.200524T2124Z-200527T0600Z/
/DAVI3.1.ER.200524T2045Z.200525T0600Z.200526T0600Z.NO/
424 PM CDT Sun May 24 2020

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Kankakee River at Davis
* until late Tuesday night.
* At 4 PM Sunday the stage was 10.0 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will rise to crest near 10.3 feet around  1 AM
  Monday May 25 and fall below flood stage around  1 AM Tuesday May 
  26.
* At 10.0 feet...Flooding of low lying agricultural areas begins.
* This crest compares to a previous crest of 10.4 feet which occurred 
  on Nov 4 2016.

&&

LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
      4143 8670                       

$$
2 follow-up statements
840 
WGUS83 KIWX 250114
FLSIWX


Flood Statement
National Weather Service Northern Indiana
914 PM EDT Sun May 24 2020

...The Flood Warning has been extended for the following rivers...
 
  Saint Joseph River Ohio NEAR Newville affecting Allen...De Kalb and 
  Defiance Counties 
  Tiffin River At Stryker affecting Defiance...Fulton and Williams 
  Counties 
  Saint Joseph River Michigan at South Bend affecting Elkhart...St. 
  Joseph and Berrien Counties 
 
...The Flood Warning continues for the following rivers... 

  Kankakee River at Davis affecting La Porte...Starke and St. Joseph
  Counties 
  North Branch Elkhart River at Cosperville affecting Noble County 
  Saint Joseph River Michigan at Three Rivers affecting Elkhart...
  Branch and St. Joseph Counties 
 
.River levels will continue a slow fall as any rain over the next few
days will remain scattered in nature. Minor flooding will continue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC091-141-149-260114-
/O.CON.KIWX.FL.W.0085.000000T0000Z-200527T0600Z/
/DAVI3.1.ER.200524T2045Z.200525T0600Z.200526T0600Z.NO/
814 PM CDT Sun May 24 2020

The Flood Warning continues for
  The Kankakee River at Davis
* until late Tuesday night.
* At 8 PM Sunday the stage was 10.1 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will rise to a crest near 10.3 feet around  1 
  AM Monday May 25 and fall below flood stage around  1 AM Tuesday 
  May 26.
* At 10.0 feet...Flooding of low lying agricultural areas begins.
* This crest compares to a previous crest of 10.4 feet which occurred 
  on Nov 4 2016.

&&

LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
      4143 8670                       

$$

INC003-033-OHC039-260114-
/O.EXT.KIWX.FL.W.0057.000000T0000Z-200526T1500Z/
/NVLI3.2.ER.200519T0003Z.200521T2215Z.200525T1500Z.NO/
914 PM EDT Sun May 24 2020

 The Flood Warning has been extended for
  The Saint Joseph River Ohio NEAR Newville
* until Tuesday morning.
* At 8 PM Sunday the stage was 12.7 feet and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will fall below the 12.0 foot flood stage 
  around 11 AM Monday May 25.
* At 12.0 feet...DeKalb County Road 42 about 3 miles northeast of 
  Newville floods. Agricultural and low lands flood along the St. 
  Joseph River to the Cedarville Reservoir.
* This crest compares to a previous crest of 12.9 feet which occurred 
  on Dec 18 2011.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$

OHC039-051-171-260114-
/O.EXT.KIWX.FL.W.0062.000000T0000Z-200527T2000Z/
/STRO1.3.ER.200518T1903Z.200520T2330Z.200526T2000Z.NR/
914 PM EDT Sun May 24 2020

 The Flood Warning has been extended for
  The Tiffin River At Stryker
* until Wednesday afternoon.
* At 8 PM Sunday the stage was 12.9 feet and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  around  4 PM Tuesday May 26.
* At 13.0 feet...Flood waters begin to affect some farm buildings 
  near Stryker and flood some secondary roads.
* This crest compares to a previous crest of 13.1 feet which occurred 
  on Jul 15 2017.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$

INC113-260114-
/O.CON.KIWX.FL.W.0063.000000T0000Z-000000T0000Z/
/CPEI3.1.ER.200518T1545Z.200522T1330Z.000000T0000Z.UU/
914 PM EDT Sun May 24 2020

The Flood Warning continues for
  The North Branch Elkhart River at Cosperville
* until further notice.
* At 8 PM Sunday the stage was 6.4 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to 6.4 feet around  2 AM 
  Monday May 25 with additional rises possible thereafter.
* At 6.5 feet...Water is starting to approach foundations on Waldron 
  Lake Dr, Woodland Drive, and the south end of Steinbarger Lake Rd. 
* This crest compares to a previous crest of 6.6 feet which occurred 
  on Dec 16 2011.

&&

LAT...LON 4150 8570 4152 8568 4149 8559 4150 8544
      4149 8543 4144 8555             

$$

INC039-MIC023-149-260114-
/O.CON.KIWX.FL.W.0064.000000T0000Z-200529T1800Z/
/TRVM4.2.ER.200517T1619Z.200520T2015Z.200528T1800Z.NO/
914 PM EDT Sun May 24 2020

The Flood Warning continues for
  The Saint Joseph River Michigan at Three Rivers
* until Friday afternoon.
* At 9 PM Sunday the stage was 8.3 feet and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 7.0 feet.
* Forecast...The river will fall below the 7.0 foot flood stage 
  around  2 PM Thursday May 28.
* At 8.0 feet...Minor flooding of apartments near the river along 
  Mechanic Street, the River Glen Condos on east Michigan Ave, and 
  basements of several homes along River Drive can be expected.
* This crest compares to a previous crest of 8.3 feet which occurred 
  on Apr 22 2013.

&&

LAT...LON 4186 8568 4197 8564 4197 8554 4196 8554
      4193 8561 4184 8566             

$$

INC039-141-MIC021-260114-
/O.EXT.KIWX.FL.W.0065.000000T0000Z-200528T0000Z/
/SBNI3.1.ER.200519T1100Z.200521T1100Z.200527T0000Z.NO/
914 PM EDT Sun May 24 2020

 The Flood Warning has been extended for
  The Saint Joseph River Michigan at South Bend
* until Wednesday evening.
* At 6 AM Sunday the stage was 6.3 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 5.5 feet.
* Forecast...The river will fall below the 5.5 foot flood stage 
  around  8 PM Tuesday May 26.
* At 6.0 feet...Flooding is confined to mostly park land and golf 
  courses. Northshore Drive...Leeper Park and Petro golf courses 
  begin to flood.
* This crest compares to a previous crest of 6.0 feet which occurred 
  on Dec 28 2008.

&&

LAT...LON 4172 8629 4178 8628 4178 8626 4166 8621
      4166 8624                       

$$
640 
WGUS83 KIWX 251420
FLSIWX


Flood Statement
National Weather Service Northern Indiana
1020 AM EDT Mon May 25 2020

...The Flood Warning is cancelled for the following rivers...
 
  Kankakee River at Davis affecting La Porte...Starke and St. Joseph 
  Counties
 
This will be the last statement for this high water event.

INC091-141-149-251450-
/O.CAN.KIWX.FL.W.0085.000000T0000Z-200527T0600Z/
/DAVI3.1.ER.200524T2045Z.200525T0530Z.200525T1345Z.NO/
920 AM CDT Mon May 25 2020

The Flood Warning is cancelled for
  The Kankakee River at Davis
* At 9 AM Monday the stage was 10.0 feet
* Flood stage is 10.0 feet.
* The river fell below flood stage Monday morning.
* Forecast...The river will fall to near 9.9 feet around  1 PM Monday
  May 25.

&&

LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
      4143 8670                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 24, 4:08 PM CDT, 16 minutes earlier.

Area forecast discussion, May 24, 4:08 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
508 PM EDT Sun May 24 2020

.SYNOPSIS...
Issued at 341 PM EDT Sun May 24 2020

Expect hot and humid conditions with intermittent chances for
showers and thunderstorms through the work week. High temperatures
Memorial Day into Tuesday could climb as high as the mid to upper
80s. Drier, less humid conditions are expected next weekend, with
highs in the 70s and low 80s.

&&

.UPDATE...
Issued at 504 PM EDT Sun May 24 2020

Quick update to add in isolated showers and thunderstorms across
far southern lower Michigan where an area of weak convergence is
noted in surface observations, aiding in a few of the generally
flat cu out there pop through the capping. These should quickly
dissipate by 00Z. No severe weather is expected but if you get
under one you will get some locally heavy rain for a short period
of time along with the threat of lightning and maybe locally gusty
winds.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 341 PM EDT Sun May 24 2020

An upper level ridge will keep weather mostly dry through tonight.
Wouldn't be surprised to see a couple pop up showers this afternoon,
especially in the far NE and far south where Cu is a bit more
agitated, but overall expect dry conditions. Models are
extraordinarily conflicted regarding the precipitation potential
through Monday. First with the handling of convection associated
with the timing/strength/placement of a 500mb shortwave riding
around the edge of the upper level ridge late tonight/Monday morning
(which would bring chances for showers/isolated storms mainly to our
west/southwest), and second with regards to whether a secondary
shortwave will move through and kick off additional showers/storms
in the afternoon. Forcing looks to be fairly limited and as
discussed in previous AFD's, some of the models (GFS particularly)
are over-doing the potential for QPF. It looks like we break through
any capping by late morning/early afternoon, with quite a bit of
DCAPE to work with (500-1500 J/Kg, NAM on the high end). Given
moisture/instability and weak forcing potential (not to mention any
lingering boundaries) opted to keep the low-mid range chances for
showers/T-storms in tomorrow. Any storms that develop have the
potential for gusty winds, though given a lack of wind shear expect
any storms that develop to remain largely sub-severe. Kept pops
pretty generalized to account for the lower confidence caused by
timing/strength/location discrepancies for both incoming shortwaves.

High temperatures look to climb into the mid-upper 80s on Memorial
Day for many locations, especially along/south of US 24. Lows
tonight will be in the 60s.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 341 PM EDT Sun May 24 2020

The low-confidence precipitation forecast trend continues through a
substantial part of the long term forecast, with our CWA on the
western periphery of an upper level ridge anchored over the
Atlantic. With the ridge in place, hot and humid conditions will
prevail through at least midweek before cooling to more near the
seasonal average by the weekend.

Being on the periphery of the ridge creates a susceptibility to
precipitation/T-storm chances every time there is a disturbance that
ripples through the flow aloft, or if there are leftover boundaries
from the previous day's convection, etc. Each days forecast is
heavily influenced by what occurred the day/night prior, so
confidence in specifics in the long term are a challenge. In this
scenario, a closed upper level low is forecast to develop/stall over
the central plains by Tuesday morning, which will help to kick off
shortwaves towards our CWA. In addition, the the upper level ridge
gradually shifts eastward through Thursday, allowing for a weak
surface trough/frontal boundary to set up across the west and serve
as a focus for precipitation. Kept consensus chance/likely pops for
the Wednesday into Thursday night times for now given the set up,
which could provide another opportunity for some heavy rain (PWATS
look to increase to nearly 200 percent of normal). It will be hot
and humid through Tuesday, then cool down to around 80F for
Wednesday/Thursday.

Eventually, another closed low aloft and the corresponding surface
low both swing through the Canadian Prairie, reaching James Bay by
Thursday morning. The cold front looks to actually make it south of
our CWA by Friday morning with a surface high in its wake, making
for a pleasant and dry weekend. 850mb temps look to be around 6-10C,
which would bring highs into the 70s and low 80s Friday into Sunday,
with less humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 130 PM EDT Sun May 24 2020

Weak southwest flow of 10 knots or less to continue remainder of
the afternoon. Some bkn VFR cu has formed across south central
Lower Michigan in vicinity of stalled weak boundary, with the cu
becoming more scattered across far northern Indiana. Not
expecting cigs at terminals this afternoon with just scattered
3-4k ft diurnal cu. Any threat of an isolated shower should remain
across Lower Michigan. Light south flow tonight with clear/partly
cloudy skies and only slight uptick in south-southwest winds to
around 10 knots for Monday with diurnal mixing. Cannot discount
potential of an isolated shower or storm Monday afternoon, but
weak convective inhibition and better forcing remaining well west
of the area argues for very limited rain chances into Monday and
maintenance of a dry terminal forecast.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Fisher
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 24, 2:46 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
346 PM EDT Sun May 24 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-252000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
346 PM EDT Sun May 24 2020 /246 PM CDT Sun May 24 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Friday afternoon. Storms
during this time frame may be capable of producing locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-252000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
346 PM EDT Sun May 24 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Thursday. Storms during
this time frame may be capable of producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:56 PM CDTSevere Thunderstorm WarningIWXLaPorte, Starke49 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningIWXLaPorte, Starke29 min
May 23, 9:14 PM CDTSevere Thunderstorm WarningIWXMarshall, Saint Joseph, Starke46 min
May 23, 9:31 PM CDTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph, Starke3 hr
May 23, 10:00 PM CDTSpecial Weather StatementIWXMarshall30 min
May 23, 11:00 PM CDTSpecial Weather StatementIWXElkhart30 min

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.